Texas, 2020

Wildfire in Texas, February 27, 2020

February 27, 2020 · NWS AMA · 1 event in 1 county or zone

The Paul Jackson wildfire began around 1407CST about two miles west southwest of Adrian Texas in Oldham County. The wildfire consumed approximately four hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Paul Jackson wildfire began around 1407CST about two miles west southwest of Adrian Texas in Oldham County. The wildfire consumed approximately four hundred acres. There were no reports of any homes or other structures threatened, damaged or lost due to the wildfire. There were also no reports of any injuries or fatalities. The Vega Fire Rescue and the Adrian VFD responded to the wildfire which was contained around 1500CST and brought under control around 1710CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 27, 11:40 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Feb 27, 11:40 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1140 AM CST Thu Feb 27 2020

.AVIATION...
18z TAF Issuance...VFR conditions are expected at all three TAF
sites through the period. Breezy north winds of 10 to 20 knots are
possible at all three sites through 02z. Winds will be light and
variable through the early morning hours before returning to the
north towards the end of the period with wind speeds of 5 to 10
knots. Skies will remain clear today with a slight chance for a
few passing high clouds.

Rutt

&&

PREV DISCUSSION... /Issued 325 AM CST Thu Feb 27 2020/

SHORT TERM...Today through Tomorrow...

Current WV satellite reveals a potent upper trough over the Great
Lakes extending southeast toward the Piedmont. Northwesterly flow
aloft is in place over the CWA, with a weak disturbance crossing the
Rockies in WY/MT, as evidenced by thickening cirrus across the
northern High Plains seen on IR. As the surface, light southwesterly
winds are present across the forecast area, with a surface high over
southeast TX.

Today, expect the disturbance mentioned above to move southeast,
pushing a cold front south through the Panhandles by midday. Due to
a lack of moisture and relatively warm air seen around 600mb in
model soundings, no precipitation is expected. Tonight, expect winds
to decrease under clear skies, allowing temperatures to drop into
the 20s once again.

For Friday, with continued light winds and clear skies expected, saw
no reason to deviate from consensus. With little forcing for ascent
seen, went with no chance of precipitation during this period as
well.

Ferguson

LONG TERM...Friday night through Wednesday

Surface low pressure will begin to develop to the lee of the
Rockies Friday night through the weekend. Surface low pressure
over southeastern Colorado with surface trough across eastern New
Mexico will deepen Saturday as it tracks east across the Oklahoma
Panhandle and southwestern and southern Kansas Saturday night into
Sunday. A cold front over southwestern Kansas and southeastern
Colorado will try and push south into the northern Panhandles
Sunday but expected to retreat northward back into Kansas by
Sunday afternoon as a second low pressure develops over
southeastern Colorado and northeastern New Mexico. The proximity
of the frontal boundary will determine just how strong the winds
will get on Sunday, but Sunday is looking to be slightly less
winds than on Saturday. Downsloping southwesterly to westerly
winds will become breezy over the weekend but should quickly
diminish by late Sunday afternoon. The cold front is forecast to
push south across the forecast area Sunday night.

Closed upper low over southern California and northern Baja Monday
will track eastward across the southwestern states and approach
the Panhandles by Monday night into Tuesday. Increasing chances
for rain or rain and snow mixed Monday night and Tuesday, however
wintry mix of rain and snow may impact the northwestern Panhandles
as early as Monday morning. The upper trough will move across the
Panhandles and then exit the forecast area by Tuesday night into
Wednesday with the precipitation ending by Wednesday. Another
surge of colder air will track into the Panhandles Tuesday and
Wednesday with drier conditions expected for the middle and latter
part of next week.

Schneider

FIRE WEATHER...Saturday and Sunday

A surface low pressure system will develop Saturday over
southeastern Colorado and northeastern New Mexico and then track
eastward across southwest Kansas and northwest Oklahoma Saturday
night. The surface pressure gradient is expected to tighten up
Saturday afternoon resulting in 20 foot downsloping southwesterly
winds increasing to around 15 to 25 mph with gusts of 30 to 35
mph. ERC percentiles on Saturday across the western and central
portions of the Panhandles are expected to be in the 50th to 69th
percentile. RFTIs are forecast to be around 1 to 3 on Saturday
across much of the forecast area. These conditions, combined with
forecast minimum afternoon relative humidity values of 10 to 15
percent across all but the far eastern Panhandles off the Caprock,
should lead to elevated to near critical fire weather conditions
generally along and west of a Guymon to Clarendon line Saturday.
The critical fire weather conditions are expected to be around the
Dalhart and Dumas areas at this time.

For Sunday, similar conditions setting up with a second surface
low pressure system developing over southeastern Colorado and
northeastern New Mexico which will track east by Sunday night and
pull down a cold front out of Kansas and southeastern Colorado.
The pressure gradient ahead of the cold front and the surface low
will tighten up resulting in increasing downsloping southwesterly
20 foot winds of 15 to 25 mph with gusts near 30 mph. ERC
percentiles on Sunday will be in the 50th to 69th percentile
across most of the Panhandles. RFTIs are only forecast to be
around 1 mainly over the southwestern and far southern Texas
Panhandle with minimum afternoon relative humidity values of 14 to
19 percent over most of the Panhandles. The 20 foot winds are
forecast to be not quite as strong on Sunday as on Saturday and
will diminish quickly by 6 PM Sunday. As a result, only elevated
fire weather conditions are expected Sunday mainly across the
southwestern and far southern Texas Panhandle at this time.

Schneider

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

23/89
Hazardous weather outlook, Feb 27, 3:32 AM CST, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
332 AM CST Thu Feb 27 2020

OKZ001>003-TXZ001>020-317-272200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
332 AM CST Thu Feb 27 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated to possibly near critical fire weather conditions are
expected Saturday mainly across the western and central Texas and
Oklahoma Panhandles. Elevated fire weather conditions will be
possible on Sunday mainly across the southwestern and far southern
Texas Panhandle. 20 foot southwest to west winds of 15 to 25 mph
with gusts near 30 and 35 mph, receptive fuels and lowest
afternoon relative humidity values of 10 to 19 percent are
expected both Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated and possibly near critical fire weather conditions on
Saturday, and mainly elevated fire weather conditions on Sunday.

Schneider

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Oldham

When
February 27, 2:07 PM CST to 5:10 PM CST
Where
Oldham forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 908519.